Illinois, 2011Flooding in Illinois, November 28 to 30, 2011
November 28 to 30, 2011 · NWS PAH · 2 events in 2 counties and zones
Several storm systems brought very heavy rainfall to the region during the second half of the month. Paducah, KY recorded exactly 10 inches for the month of November, which was the third highest total on record for November.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several storm systems brought very heavy rainfall to the region during the second half of the month. Paducah, KY recorded exactly 10 inches for the month of November, which was the third highest total on record for November. The monthly total at Evansville, IN was 8.32 inches, making it the fourth wettest November. A couple of rivers in southern Illinois went above flood stage by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 28, 5:00 AM CST, 4 hours earlier.
Area forecast discussion, Nov 28, 5:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST MON NOV 28 2011
.UPDATE...
FOR AVIATION SECTION ONLY.
&&
.DISCUSSION...
MAIN ISSUES CONTINUE TO BE POPS AND PRECIPITATION TYPE THROUGH
TUESDAY NIGHT.
HAD SOME SNOW...VERY LARGE FLAKES...REACHING THE GROUND IN THE
VICINITY OF THE PENNYRILE PARKWAY LATE LAST EVENING AND EARLY THIS
MORNING. MODEL SOUNDINGS INDICATED OMEGA WAS MAXIMIZED NEAR THE
DENDRITIC GROWTH REGION...AND THE SOUNDING WAS TOTALLY SATURATED.
THE SOUNDING WAS NEAR ISOTHERMAL NEAR THE FREEZING LINE FROM 800MB
DOWN TO NEAR 950MB. THIS ALLOWED SNOW TO REACH THE GROUND DESPITE
TEMPERATURES INITIALLY IN THE UPPER 30S. THE TEMPERATURES ACTUALLY
DROPPED INTO THE 33 TO 35 RANGE WHERE MINOR ACCUMULATIONS OCCURRED
ON GRASSY SURFACES. ALL MODELS INDICATE THAT THE LOW-LEVELS OF THE
SOUNDING SHOULD BE WARMING IN THAT AREA...AND RECENT RADAR TRENDS NO
LONGER SHOW THE ENHANCED ECHOES ASSOCIATED WITH THE WET SNOWFALL.
THE MODELS INDICATE THAT MUCH OF THE AREA WILL NOT BE SATURATED UP
TO ICE NUCLEATION LEVELS THIS MORNING...SO A LIGHT RAIN/DRIZZLE IS
TO BE EXPECTED. RECENT KPAH REFLECTIVITY LOOP SUPPORTS THIS IDEA.
THIS LIGHT PRECIPITATION IS MEASURING...SO JACKED POPS UP TO NEAR
100 OVER MUCH OF WEST KENTUCKY THIS MORNING...WITH A SHARP GRADIENT
TO THE NORTHWEST. HAVE LIKELY OR BETTER POPS THROUGHOUT THE AREA
THIS AFTERNOON...AS THE DEEPER DEFORMATION ZONE FORCING CRANKS UP.
THE LOW-LEVELS WILL WARM UP WITH EASTERLY LOW-LEVEL FLOW TODAY AND
THIS EVENING...SO WOULD EXPECT ALL RAIN THEN.
ADJUSTED POPS LATE TONIGHT AND TUESDAY MORNING TO INDICATE A DRY
SLOT IMPACTING THE PENNYRILE REGION OF WEST KENTUCKY. ALL OF THE
MODELS WERE SUPPORTING THIS DRYING IN OUR SOUTHEAST ZONES. NOW HAVE
ONLY CHANCE POPS IN THAT AREA LATE TONIGHT AND TUESDAY MORNING.
MODEL SOUNDINGS IN THE PURCHASE AREA INDICATE COOLING LATE TONIGHT
AND TUESDAY...WITH GENERAL CHARACTERISTICS SIMILAR TO WHAT HAPPENED
EARLIER IN THE PENNYRILE. WOULD NOT BE AT ALL SURPRISED TO SEE A
CHANGE OVER TO SNOW EARLY TUESDAY MORNING ALONG THE TENNESSEE
BORDER. THE CHANGE OVER WILL BE POSSIBLE GENERALLY EAST OF THE
MISSISSIPPI RIVER TUESDAY AFTERNOON...AND ANY LINGERING
PRECIPITATION TUESDAY NIGHT SHOULD BE ALL SNOW.
FINALLY FEELING CONFIDENT ABOUT SNOW DEVELOPING...BUT SURFACE
TEMPERATURES...ARE NOT EXPECTED TO FALL BELOW FREEZING UNTIL THE
PRECIPITATION GETS OUT OF THE AREA TUESDAY NIGHT. HOWEVER...AS WAS
THE CASE EARLIER THIS MORNING...WHERE THE SNOW FALLS HARD ENOUGH IT
WILL LOCALLY TAKE TEMPERATURES DOWN TO NEAR THE FREEZING
MARK...POTENTIALLY ALLOWING FOR SOME MINOR ACCUMULATIONS ON GRASSY
SURFACES. THERE IS A LOT THAT HAS TO HAPPEN HERE FOR ANY SIGNIFICANT
ACCUMULATIONS...SO HAVE NOT INTRODUCED ANY IN THE OFFICIAL FORECAST
AT THIS TIME. AS WE FOUND OUT LAST WINTER...DEFORMATION ZONE SNOWS
CAN DEVELOP AND ACCUMULATE QUICKLY...SO THIS SHOULD BE WATCHED VERY
CLOSELY.
LITTLE CHANGE IN THE EXTENDED...A RE-INFORCING SURFACE HIGH WILL
SURGE ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY...AND WARM ADVECTION
WILL QUICKLY DEVELOP ON THE BACK SIDE OF THE HIGH SATURDAY NIGHT
INTO SUNDAY. IT APPEARS THAT THE PRECIPITATION WOULD FALL AS
RAIN...BUT SURFACE TEMPERATURES COULD BE AT OR BELOW FREEZING...SO
INDICATED A WINTRY MIX SATURDAY NIGHT IN THE NORTHEAST WHERE LOW
TEMPERATURES ARE FORECAST TO BE AT OR BELOW FREEZING. ANY WINTRY
PRECIPITATION LATE NEXT WEEKEND WILL BE SHORT-LIVED...WITH CONTINUED
WARM ADVECTION EXPECTED.
&&
.AVIATION...
LIGHT RAIN WILL PERSIST THROUGH THE PERIOD AND INCREASE WITH
INTENSITY AS WE PROGRESS THROUGH THE VALID TIME OF THE TAFS.
TEETERING AROUND THE LOW END MVFR AND HIGH END IFR THROUGH MOST OF
THE DAY BUT EXPECT MAINLY IFR AFTER DARK. GUSTY NORTH WIND SHOULD
PERSIST AS WELL WITH TIGHTENING GRADIENT AS THE LOW APPROACHES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC.....DRS
AVIATION...KH
Hazardous weather outlook, Nov 28, 4:25 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CST MON NOV 28 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
425 AM CST MON NOV 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A LARGE BAND OF RAIN MAY MIX WITH OR CHANGE OVER TO SNOW ACROSS
MUCH OF THE AREA...MAINLY EAST OF THE MISSISSIPPI RIVER...DURING
THE DAY TUESDAY. THIS CHANGE...IF IT OCCURS...WOULD HAPPEN FROM
SOUTH TO NORTH THROUGH THE REGION. ANY PRECIPITATION THAT LINGERS
OVER THE EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST
KENTUCKY TUESDAY NIGHT SHOULD BE IN THE FORM OF SNOW. SURFACE
TEMPERATURES ARE FORECAST TO REMAIN ABOVE FREEZING...BUT SOME
MINOR ACCUMULATIONS ON GRASSY SURFACES CANNOT BE RULED OUT...IF IT
COMES DOWN HARD ENOUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY WINTRY PRECIPITATION AND ACCUMULATIONS
THEY OBSERVE TUESDAY AND TUESDAY NIGHT.
DRS
Flood, Gallatin
- When
- November 28, 9:00 AM CST to November 30, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 2.95 mi NNW of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
At the Shawneetown river gage, the Ohio River rose above flood stage on the 28th. Minor flooding of low-lying fields and boat launches occurred.
Flood, Franklin
- When
- November 30, 8:00 AM CST to 11:59 PM CST
- Where
- Franklin County, 1.38 mi SE of Zeigler to 0.48 mi WNW of Plumfield
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.885, -89.033
At the Plumfield river gage, the Big Muddy River rose above flood stage on the 30th. Minor flooding of low-lying fields occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, November 28 to 30, 20111 death · $15,000 · 16 events
- Strong Wind in Florida, November 28, 20111 death · 1 event
- Winter Weather in Tennessee, November 28 to 29, 201120 events
- Flash Flooding and Flood in North Carolina, November 28 to 29, 201111 events
- Winter Weather in Arkansas, November 28 to 29, 20119 events
- Frost and Freeze in Texas, November 28, 20117 events
- Heavy Snow and Winter Weather in Missouri, November 28 to 29, 20117 events
- Heavy Snow and Winter Weather in Alabama, November 28 to 29, 20116 events
- Flash Flooding and Flooding in Virginia, November 28 to 29, 20115 events
- Flooding and Heavy Rain in Kentucky, November 28 to 29, 20114 events
- Flash Flooding in North Carolina, November 28 to 29, 20114 events
- Winter Weather in Mississippi, November 28 to 29, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352218, 352219.